Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Automorphism groups on compact Riemann surfaces


Author: W. T. Kiley
Journal: Trans. Amer. Math. Soc. 150 (1970), 557-563
MSC: Primary 30.49; Secondary 14.15
DOI: https://doi.org/10.1090/S0002-9947-1970-0264058-0
MathSciNet review: 0264058
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For $ g \geqq 2$, let $ N(g)$ be the order of the largest automorphism group on a Riemann surface of genus $ g$. In this paper, lower bounds for $ N(g)$ for various sequences of $ g$'s are obtained. Sequences of appropriate groups are constructed. Each of these groups is then realized as a group of cover transformations of a surface covering the Riemann sphere. The genus of the resulting surface is then found by using the Riemann-Hurwitz formula and the automorphism group of the surface contains the given group. Each lower bound which is found is also shown to be sharp. That is, there are infinitely many $ g$'s in the sequence to which the bound applies for which $ N(g)$ does not exceed the bound.


References [Enhancements On Off] (What's this?)

  • [1] R. D. M. Accola, On the number of automorphisms of a closed Riemann surface, Trans. Amer. Math. Soc. 131 (1968), 398-408. MR 36 #5333. MR 0222281 (36:5333)
  • [2] A. Hurwitz, Über algebraishe Gebilde mit eindeutigen Transformationen in sich, Math. Ann. 41 (1893), 403-442. MR 1510753
  • [3] W. T. Kiley, Automorphism groups on compact Riemann surfaces, Thesis, Brown University, Providence, R. I., 1969. MR 0264058 (41:8655)
  • [4] E. Landau, Elementare Zahlentheorie, Teubner, Liepzig, 1927; English transl., Chelsea, New York, 1958. MR 19, 1159.
  • [5] A. M. Macbeath, Discontinuous groups and birational transformations, Proc. Summer School in Geometry and Topology, Queens College, University of St. Andrews, 1961.
  • [6] -, On a theorem of Hurwitz, Proc. Glasgow Math. Assoc. 5 (1961), 90-96. MR 26 #4244. MR 0146724 (26:4244)
  • [7] C. Maclachlan, A bound for the number of automorphisms of a compact Riemann surface, J. London Math. Soc. 44 (1969), 265-272. MR 38 #4674. MR 0236378 (38:4674)
  • [8] H. Röhrl, Unbounded coverings of Riemann surfaces and extensions of rings of meromorphic functions, Trans. Amer. Math. Soc. 107 (1963), 320-346. MR 26 #6397. MR 0148900 (26:6397)
  • [9] J. Rotman, The theory of groups, Allyn and Bacon, Boston, Mass. 1965. MR 0204499 (34:4338)
  • [10] H. Seifert and W. Threfall, Lehrbuch der Topologie, Teubner, Leipzig, 1934; reprint, Chelsea, New York, 1947.
  • [11] H. Zassenhaus, Lehrbuch der Gruppentheorie, Teubner, Leipzig, 1937; English transl., Chelsea, New York, 1949. MR 11, 77.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 30.49, 14.15

Retrieve articles in all journals with MSC: 30.49, 14.15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1970-0264058-0
Keywords: Automorphism group, compact Riemann surface, covering surfaces, fundamental group, Riemann-Hurwitz formula, semidirect product group, permutation group
Article copyright: © Copyright 1970 American Mathematical Society

American Mathematical Society